Alert archive / Georgia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 135, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 10, 2019, 6:06 PM EDT for 4 counties in Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2019, 6:06 PM EDT (22:06 UTC)
- Expired
- Sep 10, 2019, 6:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA
The radar
The Robins AFB radar (KJGX), 117 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 6:20 PM EDT | TSTM WND DMG | Dearing, GA | SHERIFF OFFICE REPORTED LARGE LIMBS DOWN IN DEARING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
243
WUUS52 KCAE 102206
SVRCAE
GAC033-073-189-245-102245-
/O.NEW.KCAE.SV.W.0135.190910T2206Z-190910T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
606 PM EDT Tue Sep 10 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern McDuffie County in east central Georgia...
Southwestern Columbia County in east central Georgia...
Northwestern Burke County in east central Georgia...
Southwestern Richmond County in east central Georgia...
* Until 645 PM EDT.
* At 606 PM EDT, a severe thunderstorm was located near Harlem, or 9
miles southwest of Grovetown, moving southwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grovetown, Harlem, Blythe, Dearing, Autney, Leitner Lake Conference
Center, Liberty Park Community Center, Arties Pond Public Fishing
Area, Bath-Edie, Adamsville and Pea Patch Aerodrome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3338 8255 3348 8220 3332 8212 3324 8224
3327 8226 3327 8229 3330 8231 3331 8234
3331 8239 3334 8244 3334 8250 3336 8253
3336 8255
TIME...MOT...LOC 2206Z 046DEG 18KT 3333 8230
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
145
WWUS52 KCAE 102219
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
619 PM EDT Tue Sep 10 2019
GAC033-102224-
/O.CAN.KCAE.SV.W.0135.000000T0000Z-190910T2245Z/
Burke GA-
619 PM EDT Tue Sep 10 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BURKE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning will likely stay
just north of the Richmond and Burke county line.
LAT...LON 3344 8235 3343 8227 3342 8225 3333 8220
3328 8226 3327 8227 3327 8229 3330 8231
3331 8234 3331 8239 3334 8244 3334 8250
3336 8253 3336 8255 3338 8255
TIME...MOT...LOC 2214Z 046DEG 18KT 3330 8234
$$
GAC073-189-245-102245-
/O.CON.KCAE.SV.W.0135.000000T0000Z-190910T2245Z/
McDuffie GA-Columbia GA-Richmond GA-
619 PM EDT Tue Sep 10 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN MCDUFFIE...SOUTHWESTERN COLUMBIA AND SOUTHWESTERN
RICHMOND COUNTIES...
At 614 PM EDT, a severe thunderstorm was likely in the highway 221
area south of Harlem in southwest Columbia County and southern
McDuffie County and also in the west part of Fort Gordon in western
Richmond County. Movement was west near 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
The highway 221 area south of Harlem in southwest Columbia County
and southern McDuffie County and also in the west part of Fort Gordon
in western Richmond County.
LAT...LON 3344 8235 3343 8227 3342 8225 3333 8220
3328 8226 3327 8227 3327 8229 3330 8231
3331 8234 3331 8239 3334 8244 3334 8250
3336 8253 3336 8255 3338 8255
TIME...MOT...LOC 2214Z 046DEG 18KT 3330 8234
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:10 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Sep 10, 2:10 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Columbia SC 210 PM EDT Tue Sep 10 2019 .SYNOPSIS... An upper ridge over the region will continue above normal temperatures through the week. Only a few locations will have diurnal showers and thunderstorms because of the ridging. && .NEAR TERM /THROUGH TONIGHT/... Mid and upper ridge centered just west of the area will hold firm across the southeastern states through tonight. As a result we can expect more hot temperatures and only isolated to scattered afternoon thunderstorms. Forecast soundings indicate fairly high LFC heights and a little capping around 700-800 mb. However, an upper impulse will move clockwise around the ridge center down the coast. This, along with a weak surface boundary, sea breeze, and sufficient low level moisture may provide for some convective activity, mainly southern areas. Taking a model blend yields slight chance POPs mainly southern areas. Convective analysis indicates moderate to strong instabilities, and presence of dry mid level air and high DCAPE values. So, if any isolated stronger cells develop, there will be the potential for strong wind gusts. Convection will diminish with loss of daytime heating. The main concern overnight will be the potential for fog and stratus development. Dry air aloft combined with ample low level moisture and near calm winds could result in areas of fog once again. Have included patchy fog for the predawn hours. Afternoon highs will be in the low to mid 90s with lows tonight in the lower 70s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The upper ridge will persist, which will keep temperatures well above normal with highs reaching into the mid 90s. It does still appear that there will be enough of an inversion to cap convection on Wednesday, so have kept the forecast hot and dry. Still, can't completely rule out an isolated cell or few along the afternoon sea breeze. Expect mostly dry conditions on Thursday, but with a front approaching from the north, there could be showers and isolated thunderstorms across northern portions of the area during the evening and overnight. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Precipitation chances increase some on Friday as the front moves closer to the area and interacts with increasing onshore flow as high pressure starts to move offshore. The onshore flow will continue through the weekend and into the beginning of next week, resulting in scattered afternoon and evening convection each day. By the weekend as the ridging weakens, afternoon highs do cool slightly, but are expected to still be a few degrees above normal. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR expected through the evening. Despite building upper ridge, there may be enough moisture and heating, along with an old surface boundary and sea breeze to provide potential for widely scattered thunderstorms, mainly south of the TAF sites through the afternoon. Coverage/confidence appears too low to include mention in the TAFs. Persistence and models suggest early morning fog/stratus likely. Have indicated IFR/MVFR cig/vsby 08Z-14Z. Should see a gradual return to VFR 14Z-16Z. EXTENDED AVIATION OUTLOOK...Persistent upper ridge expected to keep diurnal convective coverage to a minimum through Friday. The chance for mainly diurnal convection will increase this weekend. Restrictions possible in late night/early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Sep 10, 3:01 AM EDT, 15 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 301 AM EDT Tue Sep 10 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 110715- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 301 AM EDT Tue Sep 10 2019 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 10, 4:36 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
436 PM EDT Tue Sep 10 2019
GAZ077-SCZ030-035-102100-
Burke GA-Barnwell SC-Aiken SC-
436 PM EDT Tue Sep 10 2019
...Strong Thunderstorms Will Impact Portions of northeastern
Burke... southwestern Barnwell and south central Aiken Counties
Through 500 PM EDT....
At 434 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm in the southwest part of the Savannah River Site.
Movement was west at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible.
Some locations in the path of this storm include...
Savannah River Site, Plant Vogtle, Shell Bluff, Shell Bluff Landing
and Savannah River Site K Complex.
LAT...LON 3323 8196 3329 8168 3313 8160 3299 8186
TIME...MOT...LOC 2034Z 068DEG 13KT 3319 8173The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 4:36 PM EDT | Special Weather Statement | CAE | Burke | 24 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.